Illinois, 2011

Hail and Damaging Winds in Illinois, May 12, 2011

May 12, 2011 · NWS LOT · 5 events in 2 counties and zones

Strong to severe thunderstorms moved across parts northern Illinois during the afternoon hours of May 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved across parts northern Illinois during the afternoon hours of May 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 12, 2:59 AM CST, 1 hour 20 minutes earlier.

Area forecast discussion, May 12, 2:59 AM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
359 AM CDT THU MAY 12 2011

.DISCUSSION...
358 AM CDT

NEVER A GOOD SIGN WHEN YOU NEED TO CALL A FORECAST AUDIBLE WITHIN
10 MINUTES OF SENDING OUT AN AFD...BUT WORRIED THAT THE OUTFLOW
BOUNDARY RUSHING ACROSS LAKE COUNTY COULD PUSH THE FOG BACK
OFFSHORE. GOING TO TAKE A WAIT AND SEE AND HOLD OFF ON AN ADVISORY
FOR ANOTHER 30 MINUTES AND SEE HOW THINGS PLAY. WILL HAVE ZONES
OUT SHORTLY WITHOUT A DENSE FOG ADVISORY AFTER ALL.

IZZI

&&

.PREV DISCUSSION...
347 AM CDT

APOLOGIZE FOR THE TARDINESS...STORMS/FOG AND A COMPLEX FORECAST
ALL CONSPIRED TO SET ME BIND THIS MORNING. GOING TO BE BRIEF
RATHER THIS MORNING DUE TO BUSY NEAR TERM WEATHER.

BIGGEST ADJUSTMENT TO GOING FORECAST WAS TO LOWER POPS A BIT AND
ATTEMPT TO PIN POINT TIMING A BIT BETTER. ALSO HAVE ADDED DENSE
FOG TO AREAS WITHIN A FEW MILES OF THE ILLINOIS SHORE FOR THIS
MORNING AND WILL BE HOISTING A DENSE FOG ADVISORY.

DENSE FOG HAS FORMED OVER THE LAKE OVERNIGHT AND HAS BEEN SPREADING
INLAND A FEW MILES OVER WISCONSIN...WITH THE TREND BEING FOR THE FOG
TO SPREAD INLAND PROGRESSIVELY FARTHER SOUTH. GIVEN THE POSITION OF
THE ILL-DEFINED WARM FRONT TO OUR SOUTH FAVORING A LIGHT EASTERLY
GRADIENT THIS MORNING...SEE NO REASON WHY DENSE FOG WONT AFFECT
AREAS NEAR THE LAKE COUNTY IL SHORE AND PROBABLY INTO AT LEAST
NORTHERN COOK COUNTY SHORE. PLAN TO HOIST A DENSE FOG ADVISORY SOON
FOR LAKE COUNTRY AND PROBABLY COOK COUNTY AS WELL FOR THIS
MORNING. PLAN/HOPE THAT FOG WILL BREAK UP/LIFT OR MOVE BACK OVER
THE LAKE BY MIDDAY...THOUGH LAKE FOG CAN BE PRETTY STUBBORN AND
WITH NO SIGNS OF A STRONG SYNOPTIC PUSH TO SEND IT BACK OFFSHORE
THAT COULD BE OPTIMISTIC BUT A GOOD STARTING POINT.

STORMS DEVELOPING/CURRENTLY MOVING THROUGH CHGO METRO AREA ARE BEING
DRIVEN BY OUTFLOW FROM STORMS THAT ORIGINATED IN IOWA! THIS
CONVECTION SHOULD BE OUT OF THE AREA BY SHORTLY AFTER SUNRISE. TOUGH
TO SAY HOW MUCH LEFT OVER CIRRUS WILL BE AROUND THIS MORNING AS IT
QUICKLY VAPORIZED YESTERDAY MORNING WHICH BIT ME ON HIGH TEMPS A
BIT. ASSUMING WE DO SEE SUNSHINE THIS MORNING AND ARE ABLE TO
DESTABILIZE...THEN SHORTWAVE CURRENTLY LIFTING NE ACROSS MO SHOULD
ARRIVE IN TIME TO AID IN AFTERNOON STORM DEVELOPMENT...MAINLY OVER
OUR EASTERN CWA. INSTABILITY WILL LIKELY BE A BIT LOWER THAN
YESTERDAY AND SHEAR WILL ALSO BE NOT QUITE AS STRONG...SO WOULD
ANTICIPATE A MORE PULSEY-MULTICELL SCENARIO THIS AFTERNOON WITH WHAT
LOOKS TO BE A LESSER (THOUGH NOT ZERO) SEVERE THREAT THAN YESTERDAY.

THE MO SHORTWAVE IS PROGGED TO BE NE OF THE CWA BY 00Z WHICH SHOULD
ALLOW FOR A DECREASE IN COVERAGE OR STORMS TONIGHT...IF NOT AN
OUTRIGHT END TO PRECIPITATION. THEN LARGE SCALE ASCENT SHOULD
INCREASE AGAIN FRIDAY WITH A RAMPING UP IN COVERAGE OF SHOWERS AND
SOME THUNDERSTORMS FRIDAY. LAKE ENHANCED COLD FRONT WILL SWEEP DOWN
THE LAKE FRIDAY RESULT IN SHARPLY FALLING
TEMPERATURES...PARTICULARLY NEAR THE LAKE DURING THE AFTERNOON
FRIDAY.

NO BIG CHANGES TO WEEKEND FORECAST WHICH STILL LOOKS SHOWERY AND
UNSEASONABLY CHILLY. SATURDAY IS CURRENTLY LOOKING TO BE THE WETTER
OF THE TWO DAYS...BUT EVEN SATURDAY WILL PROBABLY FEATURE MANY DRY
HOURS. MODELS HAVE BEEN STRUGGLING WITH THE HANDLING OF THE COMPLEX
INTERACTION BETWEEN A PAIR OF UPPER LOWS AND RESULTANT VORTICITY
FIELD AND MAX UVV'S. WITH MODELS BOUNCING AROUND SO MUCH HAVE
MAINTAINED JUST HIGH END CHANCE POPS OVER THE WEEKEND FOR NOW.

IZZI

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 08Z...

* TSRA DEVELOPING ACROSS THE WESTERN CHI METRO MOVING NORTHEAST
  AND AFFECTING ORD AND VICINITY 09-11Z AND POSSIBLY UNTIL 12Z.

* POTENTIAL FOR SOUTHERN EDGE OF NEW DEVELOPMENT OF TSRA TO AFFECT MDW
  10-13Z OR SO...MAY NEED TO INCREASE TSRA THREAT.

* WIND GUSTS TO 25 OR 30 KT POSSIBLE IF TSRA CAN PASS DIRECTLY
  OVERHEAD.

* PATCHY FOG AT ORD WITH MVFR VSBY BECOMING MORE WIDESPREAD INTO
  DAYBREAK...TSRA AT ORD MAY HELP IMPROVE VSBY AFTER TSRA CLEARS.

* VARIABLE WIND DIRECTION BECOMING SOUTHERLY DURING THE MORNING.

* POTENTIAL FOR LAKE BREEZE LATE THIS AFTERNOON.

* ADDITIONAL TSRA CHANCES AND TIMING DURING THE DAYLIGHT HOURS.

MDB

//DISCUSSION...UPDATED 08Z...

TSRA HAS EXPANDED IN COVERAGE AS IT APPROACHES THE CHI METRO AREA.
DEVELOPMENT HAS EXPANDED SOUTHWARD PUTTING THE CHI TERMINALS AT
GREATER RISK OF HAVING TSRA...ESPECIALLY ORD WITH DPA CURRENTLY
REPORTING. MDW MORE OF A WILDCARD AND RIGHT NOW ACTIVITY LOOKS TO
SKIRT JUST TO THE NORTH BUT ANOTHER UPDATE MAY BE NEEDED WITHIN
THE HOUR TO INCREASE THE THREAT. WIND GUSTS FROM THE SOUTHWEST TO
25 OR 30 KT ARE POSSIBLE UNDER THE STORMS ALONG WITH VERY HEAVY
DOWNPOURS. EXPECT A LULL IN ACTIVITY ONCE IT EXITS TO THE NORTHEAST.

FROM 06Z...

WIND DIRECTION...TSRA CHANCES/TIMING...AND VSBY ARE THE MAIN CHALLENGES
THIS ISSUANCE. NOT MUCH IN THE WAY OF AN ATMOSPHERIC CHANGE FROM
YESTERDAY LEADING TO A TOUGH FORECAST IN TERMS OF DETAILS. WIND
FIELD IS LIGHT AND VARIABLE WITH WIND DIRECTION RATHER ERRATIC
THANKS IN PART TO THE EVENING CONVECTION. WITH THE LIGHT WINDS AND
HIGH MOISTURE PATCHY FOG HAS BEEN DEVELOPING ALONG WITH A MORE
GENERAL MIST. SATELLITE SHOWS A BIT OF CLEARING SO DO HAVE
CONCERNS THAT PATCHY FOG COULD SPREAD INTO LARGER AREAS OF DENSE
FOG FOR A TIME OVER THE NEXT FEW HOURS BUT HAVE VERY LOW
CONFIDENCE THAT THIS SCENARIO WILL PLAY OUT AT THE TERMINALS.
BETTER CONFIDENCE THAT MVFR VSBY WILL PREVAIL BY DAYBREAK WITH
IMPROVEMENT SOON AFTER SUNRISE NOT UNLIKE WEDNESDAY MORNING. WINDS
SHOULD BECOME A STEADIER SOUTH TO SOUTH-SOUTHWEST DIRECTION
THROUGH THE MORNING. A LAKE BREEZE WILL LIKELY DEVELOP BY
AFTERNOON BUT THE EXTENT THAT IT PUSHES INLAND IS A CHALLENGE. AT
THIS POINT DO NOT EXPECT IT TO MAKE IT TO ORD/MDW BUT WILL HAVE TO
MONITOR THIS THROUGH THE DAY. SCT-BKN VFR CIGS ARE EXPECTED
THROUGH THE DAY OUTSIDE OF ANY THUNDER ACTIVITY THAT MAY DEVELOP.

THUNDERSTORM FORECAST IS ALSO A CHALLENGE THIS MORNING. RIGHT NOW
SCATTERED TSRA HAS BEEN DEVELOPING JUST EAST OF THE QUAD CITIES
AND THE FORCING FOR TRIGGERING THIS IS TRANSLATING EASTWARD. THE
CHANCE FOR DEVELOPMENT TO EXTEND NEAR THE TERMINALS IS NOT GREAT
WITH RFD PERHAPS HAVING THE BEST CHANCE OVER THE NEXT FEW HOURS.
HOWEVER A LOW THREAT DOES EXIST AT FURTHER EAST INTO THE CHICAGO
AREA AFTER ABOUT 09Z OR SO. AS WE MOVE INTO THE DAYLIGHT HOURS LOW
CHANCES FOR THUNDERSTORM DEVELOPMENT DO EXIST AT PRETTY MUCH
ANYTIME. HAVING A TOUGH TIME FINDING A COHERENT TRIGGERING
MECHANISM TO FIRE STORMS BUT THE LAKE BREEZE IS ONE POSSIBILITY.
THERE ARE HINTS OF AN UPPER AIR DISTURBANCE MOVING ACROSS THIS
AFTERNOON IN LINE WITH PEAK HEATING SO WILL CONTINUE TO HIGHLIGHT
THE 20-00Z TIME FRAME FOR THE BEST CHANCE FOR THUNDER. ANY THUNDER
SHOULD WIND DOWN DURING THE EVENING WITH MINIMAL CHANCES INTO
FRIDAY MORNING.

MDB

//ORD AND MDW CONFIDENCE...UPDATED 08Z...

* MEDIUM-HIGH CONFIDENCE TSRA WILL AFFECT ORD 09-11 OR EVEN 12Z.

* LOW CONFIDENCE IN TSRA PASSING OVER MDW.

* MEDIUM CONFIDENCE IN TSRA PRODUCING WIND GUSTS TO 25 OR 30 KT.

* MEDIUM-HIGH CONFIDENCE IN MVFR VSBY IN BR THROUGH SUNRISE THEN
  IMPROVING.

* HIGH CONFIDENCE IN WIND DIRECTION BEING VARIABLE THROUGH DAYBREAK.

* LOW CONFIDENCE IN LAKE BREEZE MAKING IT INTO THE TERMINALS LATER
  THIS AFTERNOON.

* LOW CONFIDENCE IN TIMING AND COVERAGE OF TSRA DURING THE
  DAYLIGHT HOURS BUT SOME CONFIDENCE IN BEST TIME WINDOW BEING IN
  THE 20-00Z TIME FRAME.

MDB

//OUTLOOK FOR ORD/MDW FOR 12Z FRIDAY-12Z WEDNESDAY...UPDATED 00Z...

FRIDAY...PREVAILING VFR...OCNL MVFR IN SHRA/TSRA.

SATURDAY...MVFR...SHRA LIKELY.

SUNDAY...MVFR...-SHRA LIKELY.

MONDAY...VFR.

TUESDAY...VFR.

TRS

&&

.MARINE...
212 AM CDT

A PROLONGED PERIOD OF NORTH TO NORTHEASTERLY WINDS OF 25 TO 30 KT
STILL APPEARS TO BE A GOOD BET ACROSS THE LAKE THIS WEEKEND INTO
EARLY NEXT WEEK. THE PRESSURE GRADIENT WILL STRENGTHEN CONSIDERABLY ON
THE BACK SIDE OF LOW PRESSURE THAT WILL BECOME MORE CONSOLIDATED AS
IT MOVES ACROSS THE OHIO VALLEY. IT APPEARS THAT DECENT PRESSURE
RISES BEHIND THE LOW WILL ALSO HELP TO ENHANCE THE WINDS IN SPITE OF
IT BEING THE STABLE SEASON.

THE OTHER MAIN CONCERNS ALSO CONTINUE TO FOCUS ON ADDITIONAL
PERIODS OF THUNDERSTORMS TODAY THROUGH FRIDAY AS WELL AS AREAS OF
FOG. MODEL BUFFER SOUNDINGS CONTINUE TO INDICATE FAVORABLE CONDITIONS
FOR FOG AS A RICH DEW POINT AIR MASS CONTINUES TO MOVE ACROSS THE
COOL LAKE WATERS...STRENGTHENING THE MARINE INVERSION.
ADDITIONALLY...ABOVE THE MARINE LAYER AN UNSTABLE ATMOSPHERE WILL
ALSO CONTINUE TO BE CONDUCIVE TO A COUPLE OF WAVES OF THUNDERSTORMS
AS PERIODIC MID LEVEL DISTURBANCES PROVIDE ENOUGH FORCING TO GET
THINGS GOING.

KJB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...DENSE FOG ADVISORY...ILZ006 UNTIL NOON THURSDAY.

IN...NONE.
LM...DENSE FOG ADVISORY...LMZ080-LMZ364-LMZ366-LMZ563-LMZ565-LMZ567-
     LMZ669-LMZ671-LMZ673-LMZ675-LMZ740-LMZ741-LMZ777-LMZ779-
     LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-LMZ878 UNTIL 4 AM FRIDAY.

&&
Hazardous weather outlook, May 12, 4:07 AM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
507 AM CDT THU MAY 12 2011

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
131015-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
507 AM CDT THU MAY 12 2011 /607 AM EDT THU MAY 12 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  CHANCE OF THUNDERSTORMS...THE STRONGEST MAY PRODUCE:
   HEAVY RAIN.
   HAIL TO THE SIZE OF PENNIES.
   CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  WIDELY SCATTERED THUNDERSTORMS ARE LIKELY OVER NORTHEAST
  ILLINOIS EARLY THIS MORNING. THERE IS A CHANCE FOR ADDITIONAL
  THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND TONIGHT ACROSS THE
  ENTIRE REGION.

  DISCUSSION:

  WIDELY SCATTERED THUNDERSTORMS WILL AFFECT PORTIONS OF NORTHEAST
  ILLINOIS THROUGH THE EARLY MORNING HOURS. THERE IS A CHANCE THAT
  ADDITIONAL THUNDERSTORMS COULD DEVELOP DURING THE HEAT OF THE
  AFTERNOON. HOWEVER...UNLIKE YESTERDAY...IT APPEARS THAT THE
  UPPER LEVEL DISTURBANCE APPROACHING THE AREA TODAY WILL NOT BE
  WELL TIMED WITH PEAK HEATING. THERE COULD BE ENOUGH CONVERGENCE
  ALONG A WEAK RETREATING WARM FRONT OR LAKE BREEZE TO KICK OFF
  ISOLATED THUNDERSTORMS THIS AFTERNOON...BUT WITHOUT ANY UPPER
  LEVEL SUPPORT COVERAGE OF STORMS WILL LIKELY BE MUCH LESS THAN
  WEDNESDAY AFTERNOON. IF STORMS DO REDEVELOP THIS
  AFTERNOON...WEAKER WINDS ALOFT AND LESS INSTABILITY THAN
  WEDNESDAY AFTERNOON WILL LIKELY KEEP THE SEVERE WEATHER THREAT
  VERY LOW. A SMALL CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH
  TONIGHT.

  PORTIONS OF THE KANKAKEE RIVER IN NORTHWEST INDIANA WILL REMAIN
  IN FLOOD.

  THERE IS ALSO A CHANCE OF SOME DENSE FOG ALONG THE ILLINOIS
  SHORE OF LAKE MICHIGAN TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY...ESPECIALLY SOUTH OF
INTERSTATE 80.

PORTIONS OF THE KANKAKEE RIVER IN NORTHWEST INDIANA WILL REMAIN
IN FLOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-131015-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
507 AM CDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

WIDELY SCATTERED THUNDERSTORMS ARE LIKELY EARLY THIS MORNING WITH
A CHANCE FOR ADDITIONAL THUNDERSTORMS THIS AFTERNOON AND TONIGHT.

AREAS OF DENSE FOG IS LIKELY TODAY INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY MORNING.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT FRIDAY NIGHT THROUGH MONDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-131015-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
507 AM CDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

PERIODS OF THUNDERSTORMS ARE LIKELY TODAY...ESPECIALLY OVER
NORTHERN PORTIONS OF THE LAKE.

AREAS OF DENSE FOG ARE LIKELY TODAY INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY MORNING OVER
SOUTHERN PORTIONS OF THE LAKE.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

IZZI

In the hours before

Special weather statement, May 12, 2:20 AM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
320 AM CDT THU MAY 12 2011

ILZ012>014-120850-
COOK IL-DUPAGE IL-KANE IL-
320 AM CDT THU MAY 12 2011

...SIGNIFICANT WEATHER ALERT...

AT 317 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM NEAR WAYNE...OR A FEW MILES SOUTH OF ELGIN. THIS STORM
IS MOVING NORTHEAST AT 10 TO 15 MPH.

UP TO PENNY SIZE HAIL...BRIEF HEAVY DOWNPOURS...AND GUSTY WINDS ARE
POSSIBLE WITHTHIS STORM.

LOCATIONS IMPACTED INCLUDE...SOUTH ELGIN AROUND 325 AM...ELGIN AROUND
335 AM...BARTLETT AROUND 340 AM...STREAMWOOD...HANOVER PARK AND
HOFFMAN ESTATES AROUND 345 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4215 8824 4200 8803 4188 8832 4200 8846

IZZI
Special weather statement, May 12, 2:34 AM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
334 AM CDT THU MAY 12 2011

ILZ012>014-120930-
COOK IL-DUPAGE IL-KANE IL-
334 AM CDT THU MAY 12 2011

...SPECIAL WEATHER STATEMENT...

AT 331 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR AURORA...MOVING NORTHEAST AT 35
MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  AURORA...             NORTH AURORA...       BATAVIA...
  GENEVA...             WARRENVILLE...        NAPERVILLE...
  WEST CHICAGO...       WINFIELD...           WHEATON...
  CAROL STREAM...       LISLE...              GLEN ELLYN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS
DITCHES...VIADUCTS...UNDERPASSES...CREEKS AND DRAINAGE AREAS. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4200 8804 4195 8792 4177 8792 4173 8831
      4185 8839

BIRK
Special weather statement, May 12, 2:58 AM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
358 AM CDT THU MAY 12 2011

ILZ013-014-120930-
COOK IL-DUPAGE IL-
358 AM CDT THU MAY 12 2011

...SPECIAL WEATHER STATEMENT...

AT 356 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WHEELING TO OHARE
AIRPORT...MOVING EAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  ROSEMONT...           WHEELING...           DES PLAINES...
  PROSPECT HEIGHTS...   OHARE AIRPORT...      SCHILLER PARK...
  MOUNT PROSPECT...     ARLINGTON HEIGHTS...  ROLLING MEADOWS...
  PALATINE...           PARK RIDGE...         NORTHBROOK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES...
VIADUCTS...UNDERPASSES...CREEKS AND DRAINAGE AREAS. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4211 8772 4208 8767 4206 8766 4203 8766
      4201 8765 4197 8764 4197 8763 4195 8763
      4195 8794 4215 8809 4215 8775

BIRK

The radar

The Chicago radar (KLOT), 56 km away, was scanning. The volume nearest the first event began at 10:19 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 2 thunderstorm wind, 1 hail. Local standard time, as filed.

Lightning, Cook

When
May 12, 4:19 AM CST
Where
Cook County, 1.03 mi SSE of Inverness
Property damage
$15,000
Reported by
Newspaper
Coordinates
42.107, -88.070

A house was struck by lightning in the 200 block of South Clyde Avenue in Palatine. Most of the damage to the house was confined to the exterior.

Lightning, Cook

When
May 12, 4:19 AM CST
Where
Cook County, 1.15 mi NNE of Palatine
Property damage
$35,000
Reported by
Newspaper
Coordinates
42.115, -88.040

Lightning struck a house in the 800 block of Fremont Avenue, which started a fire in the attic.

Hail, McHenry

When
May 12, 4:06 PM CST to 4:08 PM CST
Where
McHenry County, 0.73 mi SW of Hartland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.364, -88.511

Quarter size hail was reported near Nelson and Hartland Roads.

Thunderstorm Wind, McHenry

When
May 12, 4:20 PM CST
Where
McHenry County, Hebron
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
42.470, -88.430

Small tree limbs and a traffic sign were blown down.

Thunderstorm Wind, McHenry

When
May 12, 4:35 PM CST
Where
McHenry County, 1.53 mi WNW of Richmond
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.481, -88.326

Two 10 inch diameter trees were blown down blocking Broadway Road, about one half mile east of Keystone Road.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307744, 307745, 299193, 299221, 299223.